Alert archive / California / Tornado Warnings in 2019

Tornado Warning 1, NWS Sacramento, CA

January 9, 2019Butte County, California

NWS Sacramento, CA issued this tornado warning at Jan 9, 2019, 2:49 PM PST for Butte County, California. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 9, 2019, 2:49 PM PST (22:49 UTC)
Expired
Jan 9, 2019, 3:21 PM PST
In force
32 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Butte County, CA

The radar

The Beale AFB radar (KBBX), 3 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 9, 3:00 PM PSTFUNNEL CLOUDOroville, CAMULTIPLE PUBLIC REPORTS OF A FUNNEL CLOUD OVER SOUTHWEST OROVILLE.
Jan 9, 3:00 PM PSTFUNNEL CLOUDOroville, CAPUBLIC REPORTED A POSSIBLE FUNNEL CLOUD NEAR SOUTHWEST OROVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2019-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2019-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

116 
WFUS56 KSTO 092249
TORSTO
CAC007-092330-
/O.NEW.KSTO.TO.W.0001.190109T2249Z-190109T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sacramento CA
249 PM PST WED JAN 9 2019

The National Weather Service in Sacramento has issued a

* Tornado Warning for...
  South central Butte County in northern California...

* Until 330 PM PST.
    
* At 246 PM PST, a severe thunderstorm capable of producing a 
  tornado was located near Biggs, moving to the northeast at 15 to 
  20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Oroville and Thermalito through 330 pm PST.

Other locations impacted by this tornadic thunderstorm include Biggs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3937 12164 3941 12180 3971 12167 3948 12146
TIME...MOT...LOC 2246Z 191DEG 18KT 3943 12168 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

jhm
2 follow-up statements
821 
WWUS56 KSTO 092311
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
311 PM PST WED JAN 9 2019

CAC007-092330-
/O.CON.KSTO.TO.W.0001.000000T0000Z-190109T2330Z/
Butte CA-
311 PM PST WED JAN 9 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM PST FOR SOUTH
CENTRAL BUTTE COUNTY...
    
At 303 PM PST, the public in Oroville reported a funnel cloud to 
Butte County Law enforcement around 3 pm. The thunderstorm was 
located just north of Oroville, moving northeast at 25 mph.

HAZARD...Damaging tornado. Small hail. 

SOURCE...Public and Law enforcement reported a funnel cloud. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and  vehicles will occur. Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of 
Butte County. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3937 12164 3941 12180 3971 12167 3948 12146
TIME...MOT...LOC 2303Z 198DEG 20KT 3952 12164 

TORNADO...OBSERVED
HAIL...<.75IN

$$

jhm
577 
WWUS56 KSTO 092321
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
321 PM PST WED JAN 9 2019

CAC007-092329-
/O.CAN.KSTO.TO.W.0001.000000T0000Z-190109T2330Z/
Butte CA-
321 PM PST WED JAN 9 2019

...THE TORNADO WARNING FOR SOUTH CENTRAL BUTTE COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has weakened 
and moved out of the warned area. Therefore, the warning has been 
cancelled.

LAT...LON 3937 12164 3941 12180 3971 12167 3948 12146
TIME...MOT...LOC 2318Z 191DEG 18KT 3957 12163 

$$

jhm

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Jan 9, 2:37 PM PST, 12 minutes earlier.

Area forecast discussion, Jan 9, 2:37 PM PST, 12 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
237 PM PST Wed Jan 9 2019

.SYNOPSIS...
Unsettled weather will continue today but will be followed by a
brief period of dry weather for Thursday. Wet weather will be
possible for the weekend and into early next week.

&&

.DISCUSSION...
The cold front is passing over the region this afternoon with rain
and snow showers still being observed. These conditions will
continue into the evening and early overnight hours, with snow
levels slowly rising. Webcams this afternoon mostly show snow
showers confined to the 6500-7000 ft range, thus the Winter
Weather Advisory will remain in effect. Should snow shower
activity weaken or dissipate, we may need to end it early this
evening.

Behind the front, high pressure will build into the region and
begin to dry things out tomorrow. Some rain showers will be
possible for the northern part of the region, particularly near
the Trinity Alps and Cascades during the morning hours. Farther
south, patchy fog will be possible for the valley in the morning.
Dry conditions will continue into Friday, with another repeat of
patchy morning fog being possible. However, these dry conditions
may be short lived as a trough digs down the coast. The western
portions of the forecast area may see some showers late Friday
into Saturday as the system skirts by to our west, but confidence
is low as to how far inland it could spread.

&&
.EXTENDED DISCUSSION (Sunday THROUGH Wednesday)

A "washed out" warm front or developing occluded front is
forecast to move onshore on Sun as a closed upper level low
rotates SEwd from 40N/135W to near 35N/130W during the day. A
"weak" AR/moisture plume is associated with this upper low, and as
cyclonic flow increases over our CWA with the approaching upper
low, moisture and precip chances are expected to increase as well.
Looks as if areas W of I-5 will have the higher probability of
precip than areas to the east as the day wears on. The flow will
be parallel to the Sierra limiting precip over the Ern areas of
our CWA.

Upper low remains off the coast on Mon as the with some light precip
lingering over our CWA, and then is forecast to spin NEwd towards
the Nrn CA coast Tue. Model differences become greater for the
latter part of the EFP with the ECMWF generally faster with the
larger scale features and in opening up the closed low much quicker
than the GFS. Both models show energy in the Srn stream moving into
the Srn portion of CA later in the period (Wed). While QPF looks
quite light on Mon, a little heavier precip should spread over our
CWA Mon nite into Wed, although the bulk of the precip should pass
to the W and S of our CWA. At least there will be some orographic
effects over the Sierra as the flow turns SWly. Regardless,
confidence is low regarding precip amounts for this time period.
Temps will be mild or a little above normal given the pattern with
850 mbs temps suggesting the snow levels will be above 5-6 kft.
Given relatively lower end precip numbers, the impacts will be
limited to the Sierra Crest or higher elevations of the mountains.
  JHM

&&

.AVIATION...

Primarily VFR/MVFR conditions through this evening. Precipitation
will diminish tonight, although IFR and localized LIFR conditions
will be possible after 06Z Thursday. Gusty winds will come to an
end shortly after sunset.
&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight PST tonight for West
Slope Northern Sierra Nevada-Western Plumas County/Lassen Park.

&&

In the hours before

Local storm report, Jan 9, 12:34 PM PST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1234 PM PST WED JAN 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HEAVY SNOW       1 W DONNER PEAK         39.31N 120.33W
01/09/2019  M5.0 INCH        PLACER             CA   PUBLIC

            SUGAR BOWL RESORT REPORTED 5 INCHES OF NEW
            SNOWFALL IN THE LAST 24 HOURS.

&&

CM
Local storm report, Jan 9, 12:36 PM PST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1236 PM PST WED JAN 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 AM     HEAVY SNOW       2 ESE TWIN BRIDGES      38.80N 120.08W
01/09/2019  M6.0 INCH        EL DORADO          CA   PUBLIC

            SIERRA AT TAHOE SKI RESORT REPORTED 6 INCHES
            OF NEW SNOWFALL IN THE LAST 24 HOURS.

&&

CM
Local storm report, Jan 9, 12:38 PM PST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1238 PM PST WED JAN 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 AM     HEAVY SNOW       1 SSE KIRKWOOD MEADOWS  38.68N 120.07W
01/09/2019  M5.0 INCH        ALPINE             CA   PUBLIC

            KIRKWOOD SKI RESORT REPORTED 5 INCHES OF NEW
            SNOWFALL IN THE LAST 24 HOURS.

&&

CM
Local storm report, Jan 9, 12:39 PM PST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1239 PM PST WED JAN 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 AM     HEAVY SNOW       2 ENE SODA SPRINGS      39.34N 120.35W
01/09/2019  M6.0 INCH        NEVADA             CA   PUBLIC

            BOREAL SKI RESORT REPORTED 6 INCHES OF NEW
            SNOWFALL IN THE LAST 24 HOURS.

&&

CM
Special weather statement, Jan 9, 2:42 PM PST, 7 minutes before
Special Weather Statement
National Weather Service Sacramento CA
242 PM PST WED JAN 9 2019

CAZ016-017-066-092345-
Northeast Foothills/Sacramento Valley-Southern Sacramento
Valley-Central Sacramento Valley-
242 PM PST WED JAN 9 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN COLUSA...NORTHEASTERN
YOLO...SUTTER...NORTH CENTRAL SACRAMENTO...NORTHEASTERN SOLANO...
SOUTHWESTERN PLACER...SOUTHWESTERN BUTTE...SOUTHEASTERN GLENN...
SOUTHWESTERN YUBA AND WESTERN NEVADA COUNTIES...

At 238 PM PST, a strong thunderstorm was located near Gridley, or 10
miles west of Palermo, moving northeast at 20 mph.

Other showers and thunderstorms will be developing from around the
Sacramento area northward into the central Sacramento Valley this
afternoon.

Small hail and brief downpours are possible with the stronger
storms.

Locations impacted include...
Sacramento, Chico, Davis, Woodland, Paradise, Oroville, Marysville,
Palermo, Yuba City, West Sacramento, Lincoln, Gridley, Colusa,
Thermalito, Dunnigan, Zamora, Olivehurst, Pennington, Oroville East
and Tisdale.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3840 12159 3903 12217 3984 12175 3948 12142
      3910 12124
TIME...MOT...LOC 2238Z 191DEG 19KT 3941 12172

jhm

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 8:28 PM PSTWind AdvisorySTO7 hr
Jan 9, 2:42 PM PSTSpecial Weather StatementSTOButte, Sutter, Yuba63 min

Nearby

Tornado Warnings in California, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.